Are hand and foot spasms related to ADHD?
I'm a mother of two young boys. The older one (12) has already been diagnosed with ADHD, so I'm watching his younger brother (9) carefully. Since this summer, he has been having small spasms in his hands and feet. Is this a sign of ADHD, or is it just an idiosyncrasy?
There can be many causes of spams and other atypical motor movements of the limbs. Some of these require medical attention. The physicians who are best qualified to discuss this issue with you include your pediatrician or your child neurologist. Specifically, the motor or movement manifestations of ADHD are uncontrollable fidgeting and inability to sit still. In other words, it is unlikely that the symptoms you are describing are relating to ADHD. However, children who do have ADHD are at a higher risk of developing motor tics and Tourette's syndrome, which are characterized by involuntary, at times bizarre movements, such as facial grimaces or twitching of an arm or leg. Very rarely, these symptoms can be a sign of a more serious underlying medical disorder, such as a seizure disorder or a structural problem in the brain. After obtaining a history and observing your child, your physician may request an electrical study of the brain (electroencephalogram) or an imaging study of the brain to evaluate these unlikely possibilities. As always, any diagnosis or management of your child's specific condition will require a physical examination by a personal physician. It is recommended that you schedule an office visit with your pediatrician or child neurologist to discuss the issue.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.